Question of the Week # 109

109) A 35 year old HIV positive male patient comes to your office with complaint of anorexia, nausea and vomiting and abdominal pain. His anti-retroviral medications include Stavudine and Didanosine. On physical examination, his temperature is 100F. His abdomen is tender in the epigastric area.  Laboratory results reveal WBC count of 20k/µl, Serum amylase 500 IU/L ( N =  25 to 160 U/L) , Lipase 590 units/liter (Normal = 25 to 300U/L), AST  120 IU/L, ALT 200 IU/L, Total bilirubin 3.6gm% and  Alkaline phosphatase 200IU/L . Ultrasound reveal gallstones with no cystic duct obstruction and no evidence of cholecystitis and a  common bile duct diameter of 1.5cm. The most appropriate step that would address the etiology of his acute pancreatitis is:

a)    Intravenos Imipinem/ Cilastatin
b)    Supportive care followed by Endoscopic Retrograde Cholangiopancreatography ( ERCP)
c)    Stop Didanosine
d)    Stop Stavudine
e)    Exploratory Laporotomy

12 Responses

  1. c.Stop Didanosine
    S/E-Didanosine cause Pancreatitis

  2. c

  3. bbbbbbbbbbbbbbbbbbbbb

  4. Yes agree is B! CBD >1.5–> obstructive cause

  5. b

  6. B.
    cbd > 7 mm. is diagnostic of obstruction

  7. amylase and lipase elevated… Suggests pancreatitis…
    Stop didanosine…

  8. b

  9. The cause is but obvious- Didanosine! It causes mitochondrial damage and disrupts the pancreas. The CBD can be normal upto 10 mm as well. Only when the CBD thickness is more than 7, physicians tend to explore and that too there should be evidence of hepatobiliary disease. One more give away, Pancreatitis 99% of the time gives you epigastric tenderness. There could be a lot of other pathology going on in the GI which could give you pain abdomen but tenderness with an elevated lipase, amylase is acute pancreatitis. Here, stones are not the cause because there’s no obstruction to the cystic duct. So, how in the world can the stones reach the pancreatic duct area and cause further blockage and pancreatitis?

    One important point- The most common cause of pancreatitis in USA is gallstones and not alcohol!

  10. C. Both stavudine and didanosine belong to the same group of HAART drugs that are notorious for hepatic and GI side effects apart from neuropathy. In addition, they cause cholestasis which may result in precipitation of bilirubin the CBD along with slow bili flow and increased bili/ALP etc. Although ERCP can be therapeautic by incising the ampulla, it will not cure the etiology, ie, stasis of bile. Plus, one would want to avoid any invasive procedures in an immunosocmpromised patient with HIV. Pancreatits is more common with Stavudine compared to Dida. So stop Dida and never put the pt on it again after the 1ste episode of pancreatitis.
    In addition, I would love to know what the heck patient’s family doc was thinking by putting him on 2drugs from the same group (high risk of fatal hepatitis)!

  11. I meant more common with Dida compared to Stavudine. Pardon please.

  12. I think right now we don’t know the etiology. Hence the question ‘what’s the most appropriate step to address the etiology?’.
    1.Ascending cholangitis (top on the list, with charcot’s triad present),
    2.Gall stone obstruction at the Ampulla of Vater with Acute pancreatitis,
    3.Didanosine/Stavudine/PI/NRTI induced acute pancreatitis.
    The most appropriate step is to give supportive care and prep for ERCP. Why?
    There are signs of ascending cholangitis – a life threatening emergency. We need to hydrate intravenously, do blood work and prep for emergency ERCP because;
    1.Antibiotics will not be excreted into the bile effectively if there is CBD obstruction, even option A, IV Imepenem/ Cilastatin won’t work effectively without CBD decompression using ERCP.
    2.We need bile culture on fluid collected by ERCP for sensitivity testing.
    3.If stones are present in Ampulla of Vater, they can be extracted using ERCP.

    Why not percutaneous transhepatic biliary drainage or explorative laparotomy (Option E)? These are more invasive but mandatory in selective cases. ERCP is standard treatment for acute cholangitis.

    Why not answer stop didanosine or stop stavudine? Even though drug induced pancreatitis is by far a more common etiology of acute pancreatitis than gallstone (especially when the above two drugs are combined), stopping these drugs will not address ascending cholangitis. The Charcot’s triad is fever, abdominal pain and jaundice. As I said, we are unsure if this is purely acute pancreatitis or one complicated by ascending cholangitis.
    Therefore the most appropriate step is to stabilize this patient with supportive care, and then run tests like ERCP, bile culture which are both diagnostic and therapeutic. This will decompress the CBD and the patient will feel much better. When we see that bile culture is negative and there are no gallstones in the ampulla of Vater, then we can suspect these drugs as etiology and we can switch to NNRTIs. This would be evidence based practice, in the end patient is stable, and we have stronger evidence about the probable etiology.
    Stopping PI/NRTI will not treat the dilation of the CBD as quickly as we need in this life threatening emergency. Option B is quicker and it will address the etiology. Secondly, we can not rule out ascending cholangitis as etiology by stopping HIV meds. Finally, Stopping HIV meds now increases the risk of pancreatic infection by oppurtunistic Infections of AIDS.

    My answer – B

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: